Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A reciprocity law for polynomials with Bernoulli coefficients


Author: Willem Fouché
Journal: Trans. Amer. Math. Soc. 288 (1985), 59-67
MSC: Primary 11R18; Secondary 11R09
DOI: https://doi.org/10.1090/S0002-9947-1985-0773047-X
MathSciNet review: 773047
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the zeros $ \pmod p $ of the polynomial $ {\beta _p}(X) = {\Sigma _k}({B_k}/k)({X^{p - 1 - k}} - 1)$ for $ p$ an odd prime, where $ {B_k}$ denotes the $ k$th Bernoulli number and the summation extends over $ 1 \leqslant k \leqslant p - 2$. We establish a reciprocity law which relates the congruence $ {\beta _p}(r) \equiv 0\;\pmod p$ to a congruence $ {f_p}(n) \equiv 0\,\pmod r$ for $ r$ a prime less than $ p$ and $ n \in {\mathbf{Z}}$. The polynomial $ {f_p}(x)$ is the irreducible polynomial over $ {\mathbf{Q}}$ of the number $ \operatorname{Tr}_L^{{\mathbf{Q}}(\zeta )}\zeta $, where $ \zeta $ is a primitive $ {p^2}$ th root of unity and $ L \subset {\mathbf{Q}}(\zeta )$ is the extension of degree $ p$ over $ {\mathbf{Q}}$. These congruences are closely related to the prime divisors of the indices $ I(\alpha ) = (\mathcal{O}:{\mathbf{Z}}[\alpha ])$, where $ \mathcal{O}$ is the integral closure in $ L$ and $ \alpha \in \mathcal{O}$ is of degree $ p$ over $ {\mathbf{Q}}$. We establish congruences $ \pmod p$ involving the numbers $ I(\alpha )$ and show that their prime divisors $ r \ne p$ are closely related to the congruence $ {r^{p - 1}} \equiv 1\,\pmod {p^2}$.


References [Enhancements On Off] (What's this?)

  • [1] L. E. Dickson, History of the theory of numbers: Vol. 1, Stechen, New York, 1934.
  • [2] W. L. Fouché, Arithmetic properties of Heilbronn sums, J. Number Theory 19 (1984), 1-6. MR 751160 (85m:11049)
  • [3] K. Hensel, Arithmetische Untersuchungen über die gemeinsamen ausserwesentlichen Discriminantentheiler einer Gattung, J. Reine Angew. Math. 113 (1894), 128-160.
  • [4] D. H. Lehmer, On Fermat's quotient, base $ 2$, Math. Comp. 36 (1981), 289-290. MR 595064 (82e:10004)
  • [5] D. H. Lehmer and E. Lehmer, Cyclotomy for non-squarefree moduli, Proc. Analytic Number Theory (Philadelphia, 1980), Lecture Notes in Math., vol. 899, Springer-Verlag, Berlin and New York. 1981. pp. 276-300.
  • [6] N. Koblitz, $ p$-adic numbers, $ p$-adic analysis, and zeta-functions, Springer-Verlag, Berlin and New York, 1977. MR 0466081 (57:5964)
  • [7] B. Mazur, Analyse $ p$-adique, Bourbaki report, 1972.
  • [8] W. Narkiewicz, Elementary and analytic theory of algebraic numbers, Polish Scientific Publishers, Warsaw, 1973. MR 0347767 (50:268)
  • [9] R. A. Smith, On $ n$-dimensional Kloosterman sums, J. Number Theory 11 (1979), 324-343. MR 544261 (80i:10052)
  • [10] A. Weil, Basic number theory, 3rd ed., Springer-Verlag, Berlin and New York, 1974. MR 0427267 (55:302)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11R18, 11R09

Retrieve articles in all journals with MSC: 11R18, 11R09


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0773047-X
Keywords: Bernoulli numbers, Fermat quotients, discriminants, cyclic abelian extensions
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society